New York, 2006

Hail in New York, May 30, 2006

May 30, 2006 · NWS BUF · 1 event in 1 county or zone

An area of showers and thunderstorms crossed the St. Lawrence valley during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An area of showers and thunderstorms crossed the St. Lawrence valley during the afternoon hours. Three quarter inch hail was reported in Port Leyden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 30, 9:21 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 30, 9:21 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1021 AM EDT TUE MAY 30 2006

.UPDATE...

THE CONVECTION THAT FIRED UP ACROSS THE NORTH COUNTRY EARLIER THIS
MORNING HAS DIED OUT. THE MAIN STORY FOR THE REST OF THE DAY WILL
BE A CONTINUATION OF MID SUMMER LIKE HEAT AND HUMIDITY. MOST
AREAS WILL SEE TEMPERATURES WARMING INTO THE THE MID AND UPPER
80S...BUT INTERIOR SECTIONS OF THE GENESEE VALLEY SHOULD REACH THE
LOWER 90S ONCE AGAIN. THE LATEST RUC SUGGEST THAT THE MORE
SIGNIFICANT UPPER LEVEL IMPULSES WILL STAY AWAY FROM OUR CWA
DURING THE AFTERNOON. THUS...THE UPPER LEVEL CAPPING INVERSION
SHOULD REMAIN INTACT AND KEEP A LID ON ANY CONVECTION DEVELOPMENT
THIS AFTERNOON. THERE IS A POTENTIAL FOR SOME CONVECTION ALONG THE
LAKE BREEZE BOUNDARIES CONSIDERING HOW POTENTIALLY UNSTABLE THE
ATMOSPHERE IS. THEREFORE...WILL LEAVE IN THE SLIGHT CHANCE POPS
FOR AREAS AWAY FROM THE LAKES.

&&

.PREV DISCUSSION...
/ISSUED 215 AM EDT TUE MAY 30 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...

TONIGHT THROUGH THURSDAY FORECAST PRETTY MUCH FOLLOWS CONTINUITY.
TONIGHT THE RIDGE FINALLY STARTS TO BREAK DOWN WITH A WEAK TROUGH
APPROACHING FROM THE CENTRAL GREAT LAKES. (GFS SUFFERS FROM
TREMENDOUS FEEDBACK PROBLEMS WITH A 5 INCH BULLEYE OVER THE
CENTRAL SRN TIER OF NY.) WILL KEEP BULK OF THE CWA DRY...INCLUDING
CHANCE SHOWERS AGAIN ACROSS THE NORTH COUNTRY AS ANOTHER SHORTWAVE
TOPS THE RIDGE. BY WEDNESDAY THE UPPER RIDGE MOVES FURTHER EAST.
THE NAM AND GFS MOS ARE BOTH INDICATING LIKELY POPS BUT CHANCE
POPS STILL LOOK SUFFICIENT. WEDNESDAY NIGHT AND THURSDAY CONTINUE
TO LOOK LIKE THE BEST CHANCE OF GETTING SHOWERS OR THUNDERSTORMS
AS THE SURFACE TROUGH CONTINUES TO MOVE ACROSS US ALONG WITH SOME
BETTER JET DYNAMICS. STILL A LOT OF UNCERTAINLY HERE HOWEVER WITH
GFS AND NAM SOLUTIONS CONTINUE TO DIVERGE ON THURSDAY. GFS HAS THE
SURFACE TROUGH DRAPED JUST TO OUR SOUTH WHERE AS THE NAM STILL HAS
IT NORTH OF US.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

THE COLD FRONT WILL MOVE SOUTH INTO PENNSYLVANIA THURSDAY NIGHT,
WHILE AN UPPER SHORT WAVE WILL MOVE IN BEHIND IT AND LIKELY DEVELOP
A LOW CENTER OVER EASTERN NEW YORK STATE. MOIST CIRCULATION AROUND
THE LOW WILL KEEP CLOUDS AND A CHANCE OF SHOWERS OVER THE AREA INTO
SATURDAY. HIGH PRESSURE BUILDING IN FROM THE WEST WILL BRING DRIER
WEATHER AND MORE SUN SUNDAY AND MONDAY.  TEMPERATURES WILL BE NEAR
NORMAL, BUT WARMING A BIT MONDAY.

AVIATION...

EXPECT MVFR VSBYS IN HAZE/LIGHT FOG TO PREVAIL THROUGH
SUNRISE...WITH SOME REDUCTIONS TO IFR POSSIBLE ACROSS THE NORTH
COUNTRY AND IN THE SOUTHERN TIER VALLEYS. ONCE VSBYS RETURN TO VFR
LEVELS ABOUT 13-14Z THIS MORNING...CONDITIONS SHOULD REMAIN VFR
THROUGH THE REST OF THE FORECAST PERIOD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

UPDATE...TJP
Hazardous weather outlook, May 30, 4:10 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT TUE MAY 30 2006

NYZ001>008-010>014-019>021-085-310915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-310915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
May 30, 1:00 PM EST
Where
Lewis County, Port Leyden
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.583, -75.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512599.